Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 158, NWS Springfield, MO

June 30, 1998Jasper County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 30, 1998, 3:57 AM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 3:57 AM CDT (08:57 UTC)
Expired
Jun 30, 1998, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 300900
FFWSGF
KSC011-021-037-MOC011-097-145-301500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 AM CDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1000 AM CDT

* AT 345AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI.
  THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH.

* A LINE OF THUNDERSTORMS CONTINUES TO MOVE OVER THE SAME AREA IN
  EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS WERE
  PRODUCING AROUND 2 INCHES OF RAIN PER HOUR.  ALTHOUGH THE GROUND IS
  RELATIVELY DRY...HEAVY RAIN COULD STILL P:RODUCE FLASH FLOODING OF
  SMALL STREAMS AND CREEKS. ESPECIALLY DANGEROUS ARE LOW WATER
  BRIDGES.

  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS.

DH/SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:50 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 30, 2:50 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT TUE JUN 30 1998

QUICK AFD DUE TO WX
1ST PD CONCERNS...WHAT TO DO WITH POPS.

06Z SFC MAP HAS CDFNT IN NW MO WITH LO ALONG KS/OK BORDER S OF ICT.
88D RETURNS SHOW CONVECTION DECREASING IN AREAL COVERAGE AND
INTENSITY DUE TO WEAK UPPER LEVEL DYNAMICS.  HOWEVER A FEW STORMS
STILL CAPABLE OF SEVERE WX FOR THE NEXT FEW HOURS.

FRONT IS PROGGED TO STALL OVER NRN AR AND THEN MOVE BACK AS A WARM
FRONT BY WEDNESDAY NIGHT/THURSDAY.  LOOKS LIKE THE OLD PARTLY CLOUDY
WITH A 30 POP TYPE OF FCST FOR REST OF WEEK. MODELS GD AGREEMENT WITH
NW FLOW THRU FCST PD WITH RIDGE IN WRN STATES AND TROF IN THE E. NEXT
CHC OF PCPN LOOKS TO BE LATE WEDNESDAY AS VORT MAX DROPS INTO WRN AR.

AS FOR POPS...MENTION 30 POPS FOR MORNING PD FOR ALL CW EXCEPT NRN
ZONES AND WL KEEP A MORNING CHC OF POPS FOR THEM.  TEMPERATURES WILL
BE A TAD COOLER WITH DEWPOINTS IN MID/UPPER 60S.  SO LONG TO HEAT
ADVISORIES.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)
NOT MUCH CHANGE FROM LAST NIGHT FCST PACKAGE.

SE KS/JLN/SGF/UNO...
.TODAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS OR
THUNDERSTORMS. HIGH NEAR 90.  SOUTHWEST WIND SHIFTING TO NORTHWEST AT
10 TO 15 MPH.

AIZ/VIH...
.TODAY...30 PERCENT CHANCE OF MORNING SHOWERS AND THUNDERSTORMS...
OTHERWISE BECOMING MOSTLY SUNNY.  HIGH MID 80S.  NORTHWEST WIND 10 TO
15 MPH.

SGF BE 089/066 085/068 090 07313
JLN BE 091/069 087/070 092 07313

SS

In the hours before

Special weather statement, Jun 29, 11:52 PM CDT, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT MON JUN 29 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARRY COUNTY MO         BARTON COUNTY MO         BOURBON COUNTY KS
CEDAR COUNTY MO         CHEROKEE COUNTY KS       CHRISTIAN COUNTY MO
CRAWFORD COUNTY KS      DADE COUNTY MO           DALLAS COUNTY MO
DENT COUNTY MO          DOUGLAS COUNTY MO        GREENE COUNTY MO
HOWELL COUNTY MO        JASPER COUNTY MO         LACLEDE COUNTY MO
LAWRENCE COUNTY MO      MCDONALD COUNTY MO       NEWTON COUNTY MO
OREGON COUNTY MO        OZARK COUNTY MO          POLK COUNTY MO
SHANNON COUNTY MO       STONE COUNTY MO          TANEY COUNTY MO
TEXAS COUNTY MO         VERNON COUNTY MO         WEBSTER COUNTY MO
WRIGHT COUNTY MO

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM
EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE
HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS.

THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE
THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE
AREA THROUGH MOST OF TONIGHT.

DUSTY
Special weather statement, Jun 29, 11:52 PM CDT, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT MON JUN 29 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARRY COUNTY MO         BARTON COUNTY MO         BOURBON COUNTY KS
CEDAR COUNTY MO         CHEROKEE COUNTY KS       CHRISTIAN COUNTY MO
CRAWFORD COUNTY KS      DADE COUNTY MO           DALLAS COUNTY MO
DENT COUNTY MO          DOUGLAS COUNTY MO        GREENE COUNTY MO
HOWELL COUNTY MO        JASPER COUNTY MO         LACLEDE COUNTY MO
LAWRENCE COUNTY MO      MCDONALD COUNTY MO       NEWTON COUNTY MO
OREGON COUNTY MO        OZARK COUNTY MO          POLK COUNTY MO
SHANNON COUNTY MO       STONE COUNTY MO          TANEY COUNTY MO
TEXAS COUNTY MO         VERNON COUNTY MO         WEBSTER COUNTY MO
WRIGHT COUNTY MO

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM
EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE
HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS.

THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE
THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE
AREA THROUGH MOST OF TONIGHT.

DUSTY
Special weather statement, Jun 30, 1:05 AM CDT, 2 hours 52 minutes before
MOZ055>058-067>071-300700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT TUE JUN 30 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            HICKORY           MARIES
MILLER            MORGAN            PHELPS            PULASKI
ST. CLAIR

TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED.
SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND
SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL
MISSOURI.

SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE
REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS.

SHUMWAY
Special weather statement, Jun 30, 1:05 AM CDT, 2 hours 52 minutes before
MOZ055>058-067>071-300700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT TUE JUN 30 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            HICKORY           MARIES
MILLER            MORGAN            PHELPS            PULASKI
ST. CLAIR

TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED.
SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND
SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL
MISSOURI.

SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE
REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS.

SHUMWAY
Local storm report, Jun 30, 2:20 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    COLUMBUS                  KS    WIND DAMAGE
06/30/98   CHEROKEE                        LARGE TREE LIMBS DOWN

1210 AM    WEBB CITY                 MO    WIND DAMAGE
06/30/98   JASPER                          TREE LIMBS AND TREES DOWN

1045 PM    FT SCOTT                  KS    WIND DAMAGE
06/29/98   BOURBON                         WIDESPREAD WIND DAMAGE
                                           THROGHOUT BOURBON
                                           COUNTY...TREES
                                           UPROOTED...BARNS AND
                                           POWER LINES BLOWN DOWN

1110 PM    HEPLER                    KS    70 MPH TSTM GUST
06/29/98   CRAWFORD

1130 PM    FARLINGTON                KS    WIND DAMAGE
06/29/98   CRAWFORD                        LARGE TREE LIMBS AND
                                           TREES DOWN

1140 PM    BRONAUGH                  MO    WIND DAMAGE
06/29/98   VERNON                          LARGE TREE LIMBS DOWN

1146 PM    LAMAR                     MO    60 MPH TSTM GUST
06/29/98   BARTON                          WIDESPREAD REPORTS OF
                                           TREES DOWN IN BARTON
                                           COUNTY
Local storm report, Jun 30, 2:20 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    COLUMBUS                  KS    WIND DAMAGE
06/30/98   CHEROKEE                        LARGE TREE LIMBS DOWN

1210 AM    WEBB CITY                 MO    WIND DAMAGE
06/30/98   JASPER                          TREE LIMBS AND TREES DOWN

1045 PM    FT SCOTT                  KS    WIND DAMAGE
06/29/98   BOURBON                         WIDESPREAD WIND DAMAGE
                                           THROGHOUT BOURBON
                                           COUNTY...TREES
                                           UPROOTED...BARNS AND
                                           POWER LINES BLOWN DOWN

1110 PM    HEPLER                    KS    70 MPH TSTM GUST
06/29/98   CRAWFORD

1130 PM    FARLINGTON                KS    WIND DAMAGE
06/29/98   CRAWFORD                        LARGE TREE LIMBS AND
                                           TREES DOWN

1140 PM    BRONAUGH                  MO    WIND DAMAGE
06/29/98   VERNON                          LARGE TREE LIMBS DOWN

1146 PM    LAMAR                     MO    60 MPH TSTM GUST
06/29/98   BARTON                          WIDESPREAD REPORTS OF
                                           TREES DOWN IN BARTON
                                           COUNTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:35 PM CDTSevere Thunderstorm WarningSGFVernon65 min
Jun 29, 11:17 PM CDTSevere Thunderstorm WarningSGFBarton63 min
Jun 29, 11:38 PM CDTSevere Thunderstorm WarningSGFVernon52 min
Jun 29, 11:54 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Jasper66 min
Jun 30, 12:06 AM CDTSevere Thunderstorm WarningSGFLawrence64 min
Jun 30, 3:01 AM CDTSevere Thunderstorm WarningSGFJasper49 min
Jun 30, 3:56 AM CDTSevere Thunderstorm WarningSGFBarry, Newton64 min
Jun 30, 3:57 AM CDTFlash Flood WarningSGFBarton6 hr
Jun 30, 4:20 AM CDTSevere Thunderstorm WarningSGFMcDonald65 min
Jun 30, 6:26 AM CDTFlash Flood WarningSGFMcDonald4 hr
Jun 29, 11:54 PM CDTSevere Thunderstorm WarningSGFCherokee66 min
Jun 30, 12:14 AM CDTSevere Thunderstorm WarningSGFBourbon36 min
Jun 30, 12:21 AM CDTSevere Thunderstorm WarningSGFCrawford49 min
Jun 30, 2:25 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford65 min
Jun 30, 3:57 AM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.